Alert archive / Wyoming / Winter Storm Warnings in 2020
Winter Storm Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Feb 8, 2020, 8:14 AM MST for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2020, 8:14 AM MST (15:14 UTC)
- Expired
- Feb 8, 2020, 10:46 AM MST
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS45 KCYS 081514 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 814 AM MST Sat Feb 8 2020 ...TRAVEL IMPACTS WILL CONTINUE ALONG AND WEST OF THE LARAMIE RANGE THROUGH THIS AFTERNOON... WYZ110-090000- /O.CAN.KCYS.BZ.W.0004.000000T0000Z-200209T0000Z/ /O.NEW.KCYS.WS.W.0005.200208T1514Z-200209T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 814 AM MST Sat Feb 8 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one inch. Winds gusting as high as 60 mph. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ116-090000- /O.CAN.KCYS.BZ.W.0004.000000T0000Z-200209T0000Z/ /O.EXB.KCYS.WW.Y.0012.000000T0000Z-200209T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 814 AM MST Sat Feb 8 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one inch. Winds gusting as high as 55 mph. * WHERE...South Laramie Range including Vedauwoo and the Interstate 80 Summit. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ109-082100- /O.CON.KCYS.WW.Y.0012.000000T0000Z-200208T2100Z/ Central Carbon County- Including the city of Rawlins 814 AM MST Sat Feb 8 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one inch. Winds gusting as high as 45 mph. * WHERE...Central Carbon County including Rawlins. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
443 WWUS45 KCYS 081746 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1046 AM MST Sat Feb 8 2020 ...TRAVEL IMPACTS WILL CONTINUE ALONG AND WEST OF THE LARAMIE RANGE THROUGH THIS AFTERNOON... WYZ110-090000- /O.CAN.KCYS.WS.W.0005.000000T0000Z-200209T0000Z/ /O.EXA.KCYS.WW.Y.0012.000000T0000Z-200209T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1046 AM MST Sat Feb 8 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one inch. Winds gusting as high as 50 MPH. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ116-090000- /O.CON.KCYS.WW.Y.0012.000000T0000Z-200209T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 1046 AM MST Sat Feb 8 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one inch. Winds gusting as high as 45 MPH. * WHERE...South Laramie Range including Vedauwoo and the Interstate 80 Summit. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ109-082100- /O.CON.KCYS.WW.Y.0012.000000T0000Z-200208T2100Z/ Central Carbon County- Including the city of Rawlins 1046 AM MST Sat Feb 8 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one inch. Winds gusting as high as 45 MPH. * WHERE...Central Carbon County including Rawlins. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 5:53 AM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 8, 5:53 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
553 AM MST Sat Feb 8 2020
.UPDATE...
Issued at 510 AM MST Sat Feb 8 2020
Updated forecast this morning to let the Winter Storm Warning for
the mountains expire on time. Snow has come to an end for now,
but more snow is expected later. Seriously considering a
cancellation of the Blizzard Warning for the remaining two wind
prone areas along Interstate 80. Webcams are only showing some
drifting snow in these areas with hardly any reduction of
visibility. For now, will wait until the next round of strong
winds impact the area and may reevaluate.
One other note: for later this afternoon, high res models show
some potential for snow squall activity along the leading edge of
the front between 200 pm and 700 pm local time, impacting Rawlins,
Laramie, Cheyenne and the surrounding area with brief quarter mile
visibility and winds gusting to 55 mph.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 345 AM MST Sat Feb 8 2020
Current KCYS radar loop early this morning shows most of the
snowfall coming to an end as the last band of light snow has
rapidly pushed to the southeast. Watervapor Satellite loop
confirms that the secondary upper level disturbance has just
moved through southeast Wyoming with drier air aloft moving into
the region. Therefore, expect most of the snowfall to come to an
end over the next 3 or 4 hours with some remnant snow showers
over the mountains.
Kept most of the High Wind headlines and Blizzard headlines going
for now. However, Webcams across the region are showing gradual
improvement with visibilities even with winds gusting as high as
50 mph early this morning. This is problematic, and may need to
drop the Blizzard Warning for the rest of I-80 over the next
several hours. Part of the problem is due to surface temperatures
with most locations between Cheyenne and Rawlins showing
temperatures near freezing with a few locations showing
temperatures above freezing already this morning. The other issue
is the lack of snowfall, which may become scattered at best
through today. We did cancel the Blizzard Warning for central
Carbon county and replaced it with a Winter Weather Advisory since
winds have been between 35 to 45 mph so far this morning with some
slight reductions to visibility. Expect this to continue today
with a sharp cool down this evening as the next cold front moves
across the area. There is a chance that all these winter headlines
may need to be dropped by 900 am this morning. The High Wind
Warning for the Bordeaux and southern Laramie Range areas look
good at this time for gusts around 65 mph this morning.
Models show the next Pacific storm system and associated strong
cold front moving across the area beginning this evening. All
models show this feature quickly moving across the area and then
splitting as most of the energy translates southward into the
southern Great Basin for Sunday. Typically, split flow regimes
lead to light precipitation and generally lighter winds. Kept the
highest POP in the mountains where an additional 5 to 9 inches of
snow is possible tonight into early Sunday morning, with up to one
inch of snow possible for the valleys and eastern plains east of
I-25. A few models indicate that some warm air advection aloft
just off the surface may keep light snow going through the day on
Sunday along and south of the I-80 corridor. Otherwise, it will be
much colder on Sunday and Sunday night with highs in the
teens/20s and lows in the single digits above and below zero.
Below zero temperatures will likely be found in the more
sheltered valleys west of I-25.
.LONG TERM...(Monday through Friday)
Issued at 255 AM MST Sat Feb 8 2020
Monday...Next trough aloft approaches Wyoming, helping to produce
scattered snow showers over our Snowy and Sierra Madre Ranges, with
increasing clouds elsewhere.
Tuesday...The trough aloft moves across our region with decreasing
cloudiness during the day. A bit warmer with more sunshine.
Wednesday...The next shortwave trough aloft moves into Wyoming in
the northwest flow, spreading increasing cloud cover across our
counties, along with slowly increasing chances for snow.
Temperatures look about the same as those from Tuesday.
Thursday...Aside from a few snow showers across the Snowy and Sierra
Madre Ranges, it looks dry under northwest flow aloft.
Friday...As the flow aloft turns southwest ahead of the next
approaching impressive shortwave trough aloft over the Great Basin
states, cloudiness will be on the increase with increasing snow
chances for our Snowy and Sierra Madre Ranges due to orographics.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 421 AM MST Sat Feb 8 2020
Wyoming TAFS...VFR, except for occasional IFR in blowing snow at
Rawlins until 16Z. Wind gusts to 42 knots until 03Z, then to 25
knots at Cheyenne after 03Z.
Nebraska TAFS...VFR. Wind gusts to 26 knots from 18Z to 06Z.
&&
.FIRE WEATHER...
Issued at 255 AM MST Sat Feb 8 2020
No fire weather concerns through next week due to cold
temperatures, a fairly widespread snowpack across the region, and
moderate-high relative humidities each afternoon.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 2 PM MST this afternoon for
WYZ109.
Blizzard Warning until 5 PM MST this afternoon for WYZ110.
High Wind Warning until 5 PM MST this afternoon for WYZ106-117.
Blizzard Warning until 5 PM MST this afternoon for WYZ116.
NE...None.
&&
UPDATE...TJT
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous weather outlook, Feb 8, 5:40 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 540 AM MST Sat Feb 8 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 091245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 540 AM MST Sat Feb 8 2020 This hazardous weather outlook is for western Nebraska and portions of southeast Wyoming, mainly along and east of Interstate 25. .DAY ONE...TODAY AND TONIGHT Another cold front will push across the area this evening. Along with colder temperatures, a band of moderate to heavy snowfall is forecast to push southeast across the plains. A snow squall is also possible with snow accumulations up to one inch this evening and tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time. WYZ103>106-109-111>115-117-091245- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills- 540 AM MST Sat Feb 8 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming, mainly west of Interstate 25. .DAY ONE...TODAY AND TONIGHT Westerly winds between 35 to 45 mph with occasional gusts up to 65 mph expected today, with the highest gusts in the wind prone areas along Interstate 80 and Interstate 25. Areas of blowing snow will result in visibilities below one mile at times. A cold front will move across the area by this evening bringing another round of moderate snow to the region. Snow accumulations up to 2 inches are possible with higher amounts in the mountains. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time. WYZ110-116-091245- North Snowy Range Foothills-South Laramie Range- 540 AM MST Sat Feb 8 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong westerly winds of 50 to 60 mph are expected to develop this morning, resulting in blowing snow reducing visibility down to one quarter mile at times today. A Blizzard Warning remains in effect through the day today. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotters are urged to report snowfall amounts to the National Weather Service in Cheyenne.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 6:05 PM MST | Blizzard Warning | CYS | Albany, Carbon, Laramie | 14 hr |
| Feb 7, 6:09 PM MST | High Wind Warning | CYS | Albany, Laramie, Platte | 23 hr |
| Feb 8, 4:30 PM MST | Snow Squall Warning | CYS | Albany, Carbon, Laramie, Platte | 45 min |
Nearby
Winter Storm Warnings in Wyoming, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.